Inhaler Medication Reaction: What are the Alternatives?
Dear Dr. Mahler:
My doctor’s office asked me to try a ‘new’ inhaler – ANORO – which worked great for 2 days but I had a reaction when I first inhaled it – lighted-headed and nauseated. That lasted for about 2 hours. They will not let me continue on this . Is there not something comparable?
Beverly from Avon, CT
An inhaler medication reaction to – Anoro Ellipta – with a feelings of lightheadedness and nausea is uncommon, but certainly can occur.
To answer your question, let’s first consider the anatomy of the the breathing tubes (airways). Smooth muscle wraps around the outside of the breathing tubes (see figure on right). The smooth muscle can constrict which causes narrowing of the breathing tubes and reduces air flow. Certain medications can relax the smooth muscle allowing more air to move in and out during breathing.
Anoro Ellipta is a dry powder inhaler that contains two different classes of bronchodilators – one is called a long-acting beta-agonist and the other is called a muscarinic antagonist. These medications work in different ways to relax the smooth muscle that wraps around your breathing tubes (airways). By relaxing the smooth muscle, the tubes can open more (dilate) allowing more air to move during breathing.
Side effects can occur with any medication including inhalers. Fortunately, there are three other approved inhalers that are similar to Anoro as they also contain both classes of bronchodilators. Two of these are available at the present time – Stiolto Respimat and Bevespi Aerosphere.
Stiolto is a soft mist inhaler and releases a fine mist
when you press down on the release button. The dose of Stiolto is two inhalations once a day. Bevespi is a metered-dose inhaler; the delivery system is the same as albuterol metered-dose inhaler. Bevespi delivers an aerosol after pressing down on the canister. The dose of Bevespi is two puffs twice a day about 12 hours apart.
I suggest that you contact your health care professional to ask about these other dual bronchodilators.
Donald A. Mahler, M.D.